Alert archive / Connecticut / Flash Flood Warnings in 2005

Flash Flood Warning 47, NWS Albany, NY

July 31, 2005Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this flash flood warning at Jul 31, 2005, 5:00 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2005, 5:00 PM EDT (21:00 UTC)
Expired
Jul 31, 2005, 8:00 PM EDT
In force
3 hr
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Northwest Hills Planning Region, CT

The radar

The Albany radar (KENX), 90 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 5:55 PM EDTFLASH FLOODSalisbury, CTFLOODING OF STREAMS AT SALISBURY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 312104
FFWALY
CTC005-010000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
500 PM EDT SUN JUL 31 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LITCHFIELD COUNTY IN NORTHERN CONNECTICUT

* UNTIL 800 PM EDT

* AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  TORRENTIAL RAIN FOR THUNDERSTORMS OVER THE WARNED AREA. RADAR 
  ESTIMATED RAINFALL OF 3 TO 5 INCHES ACROSS EXTREME NORTHERN 
  LITCHFIELD COUNTY...OVER EDDY FIELD...TWIN LAKES AND SODOM. THE 
  RUNOFF WILL AFFECT THE HOUSATONIC RIVER BASIN.  

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
ALBANY.

LAT...LON 4195 7343 4195 7313 4208 7312 4208 7342

$$

IAA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:00 PM EDT, 3 hours earlier.

Area forecast discussion, Jul 31, 2:00 PM EDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
200 PM EDT SUN JUL 31 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... IN THE SHORT TERM WE
FACE THE SAME DILEMMA AS WE FACED THAT PAST COUPLE OF DAYS. THE
MODELS CONTINUE TO APPARENTLY BE OVERLY GENEROUS WITH THEIR AREAL
COVERAGE OF MEASURABLE RAIN BUT TO THEIR CREDIT THEY HAVE AT
CORRECTLY IDENTIFIED THE SHOWERS THREAT ALONG REMNANTS OF FRONT THAT
DROPPED INTO THE ST. LAWRENCE VALLEY LATE FRIDAY.  SHOWERS WERE
FAIRLY ACTIVE EARLY THIS MORNING FROM THE MOHAWK VALLEY INTO CENTRAL
NEW ENGLAND IN RESPONSE TO A SHORT WAVE CROSSING THE AREA.

12Z NAM RELATIVELY QUIET PRECIP-WISE FOR THIS AFTERNOON IN WAKE OF
EARLIER SHORT WAVE...BUT THEN RAMPS THE SHOWERS UP OVERNIGHT WITH
LIKELY POPS MOST PLACES.  GFS MORE GENEROUS THIS AFTERNOON (A
REVERSE OF YESTERDAY)...BUT ITS MAV POPS LOWER.   THE PROBLEM IS
FIGURING EXACTLY WHERE THE FAVORED AREA(S)IS(ARE).   SOUTHERN THIRD
CWA HAS  BEST LOW LEVEL MOISTURE BUT OKX 12Z RAOB SHOWED STRONGER
MID LEVEL INVERSION THAN 12Z ALY RAOB.  WILL INCLUDE CHANCE POPS OF
VARYING DEGREE TONIGHT BUT NOT TOTALLY BUY MET POPS AS OVERLY
GENEROUS INSTABILITY LIKELY LEADING TO AN OVERFORECAST OF
PRECIP/POPS/.  WILL CONTINUE THUNDER THROUGH EARLY EVENING.  RECENT
CELLS SHOWING CG LIGHTNING.

ON MONDAY FRONT APPROACHES THE REGION AND MAY PROVIDE FORCING FOR
THUNDERSTORMS. NAM SUGGEST PREFRONTAL TROUGH THAT HELP FOCUS
ACTIVITY.  WONT TRY TO GET TOO CUTE WITH POP DEFINITION.  SPC 05Z
AND NEW DAY2 OUTLOOK HAD PARTS OF NE IN ...SEE TEXT...
CLASSIFICATION WHICH IS REASONABLE.  MODIFYING KALB NAM MODEL
SOUNDING FOR 21Z MONDAY FOR ABOUT MET T/TD NUMBERS (80/66) YIELDS
CAPE AROUND 1600 J/KG. USING 83/67 GIVES ABOUT 2000 J/KG. LOW/MID
LEVEL FLOW INCREASES SOMEWHAT...ESPECIALLY ACROSS NORTH PORTION. SPC
CALCULATED 30-40 KT DEEP LAYER SHEAR. AS FLOW BECOMES INCREASING W
TO NW ALOFT...MIXING MAY BRING SURFACE WINDS AROUND TO THE WEST.  IF
SURFACE WINDS REMAIN S IN N/S VALUES HELICITY/SHEAR COULD BE
INCREASED SOMEWHAT. SOUNDINGS RELATIVELY MOIST THROUGH MID LEVELS SO
POTENTIAL FOR STRONG WINDS MAY BE TEMPERED A BIT BUT FEEL A FEW
SEVERE STORMS STILL POSSIBLE.

ON TUESDAY AIR DRIES OUT AND NAM MODEL SOUNDING SHOW A DECENT CAP.
GFS DOESNT SHOW CAP BUT HAS DRIED ENOUGH THAT CAPES ARE MINIMAL.
WILL DROP PRECIP.  WEDNESDAY A BIT OF A QUESTION.  A LOW DIGS ACROSS
EASTERN QUEBEC WITH A TRAILING COLD FRONT APPROACHING NORTHEAST
PORTION OF CWA.  06Z GFS WAS MORE AGGRESSIVE THAN 12Z NAM/GFS IN
DRIVING FRONT SOUTH THROUGH AREA. WILL CONTINUE DRY FORECAST FOR NOW
BUT CONFIDENCE NOT HIGH

&&

.LONG TERM (THURSDAY THROUGH SUNDAY)...BEST CHANCE OF RAIN DURING
THIS PERIOD WILL BE WITH A COLD FRONT FORECAST TO MOVE THROUGH THE
REGION FRIDAY AND FRIDAY NIGHT BASED ON LATEST HPC FORECASTS. THIS
IS REPRESENTS FASTER MOTION BY 12-18 HRS THAN FORECAST YESTERDAY AND
IN LINE WITH MORE RECENT LONG RANGE MODEL GUIDANCE ALTHOUGH 06Z GFS
DID SEEM TO HAVE TROUBLE WITH CONVECTIVE FEEDBACK AS IT DEVELOP
LARGE PRECIP BULLSEYE AND ASSOCIATED LOW PRESSURE ALONG FRONT.  EVEN
IT PUSHED MOISTURE SOUTH OF THE ARE BY ABOUT 12Z SAT.  THUS WILL
INCLUDE CHANCE POPS IN THE 24 HR PERIOD 12Z FRIDAY TO 12Z SATURDAY
WITH DRY WEATHER OVER WEEKEND. 12Z GFS HAS LOST THE PRECIP BULLSEYE,
BUT HOLDS MOISTURE PRECARIOUSLY CLOSE TO  OUR SOUTH.

&&

.AVIATION...WEAK BOUNDARY ACROSS AREA IS PROVIDING FOCUS THE
CONVECTION TO FIRE...INITIALLY ACROSS THE HIGHER TERRAIN OF THE
CATSKILLS AND LITCHFIELD HILLS/BERKSHIRES EARLY THIS AFTERNOON. VFR
CONDITIONS INTO THIS EVENING WITH MVFR ASSOCIATED WITH THE
CONVECTION. CONVECTION WILL DECREASE WITH LOSS OF DAYTIME HEATING.
MVFR TO POSSIBLY IFR FOG WILL DEVELOP AFTER MIDNIGHT TONIGHT IN
MOIST AIRMASS ESPECIALLY WHERE IT RAINS. COLD FRONT MOVING SOUTHEAST
INTO AREA WILL HELP TO PROVIDE FOCUS FOR CONVECTION MONDAY AFTERNOON
INTO THE EVENING.
&&

.HYDROLOGY...RIVERS ARE AT OR BELOW SEASONABLE LEVELS. NO WIDESPREAD
HEAVY RAINFALL THIS WEEK. HOWEVER HEAVY RAINFALL FROM THUNDERSTORMS
COULD RESULT IN LOCALIZED FLOODING PROBLEMS THIS AFTERNOON AND
MONDAY AFTERNOON INTO THE EVENING.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&
Hazardous weather outlook, Jul 31, 2:45 PM EDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
245 PM EDT SUN JUL 31 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
135 PM EDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...THERE WILL BE WIDELY SCATTERED NON SEVERE THUNDERSTORMS
THIS AFTERNOON AND EARLY EVENING. THEY WILL BE MOVING EAST NORTHEAST
AT AROUND 15  MILES PER HOUR.  LOCALLY HEAVY RAINFALL IS LIKELY IN A
FEW STORMS.

.DAYS TWO THROUGH SEVEN...THUNDERSTORMS MONDAY AFTERNOON AND EVENING
WITH ONE OR TWO SEVERE STORMS POSSIBLE. A CHANCE OF THUNDERSTORMS
AGAIN FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Flash Flood Warnings in Connecticut, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.